Kansas, 2003

Hail in Kansas, May 8, 2003

May 8, 2003 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 12:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 12:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
153 AM CDT THU MAY 8 2003

SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN
FORECAST CONCERN.

CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS
AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS
MORNING.  THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND
INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE
WEATHER.  SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND
WEATHER WATCH EXPECTED SHORTLY.  MORNING GRIDS WILL HAVE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE MORNING.

AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN
QUESTION.  CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT
THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR
ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON.  UPPER TROUGH WILL
EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON.  ETA IS
SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS
AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG.  DIRECTIONAL
AND SPEED SHEAR IS OFF THE CHARTS BY 00Z.  IF AND WHEN WE ERODE MID
LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID
AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA.  TORNADIC
POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM
FRONT IN NORTHEAST KANSAS.  WILL WORD ZONES ACCORDINGLY AND PUT OUT
STRONGLY WORDED WHO TO ADVERTISE THIS.

EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST
SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS
MORNINGS CONVECTION EXITS THE AREA.  PROBABLY WILL AT LEAST HIT THE
MID 80S SOUTH OF INTERSTATE 70.  WILL ALSO LINGER SEVERE THREAT INTO
THE EVENING BEFORE DRYLINE MOVES EAST.

FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR
20C.  WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW.  RAIN
CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY
COOLER AND DRY.

.TOP...NONE

62
Hazardous weather outlook, May 7, 3:40 PM CST, 10 hours 20 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN EAST
CENTRAL KANSAS...THEN SPREAD ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS AFTER MIDNIGHT.  SOME OF THE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORMS THAT DEVELOP OVERNIGHT MAY LINGER INTO THE LATE MORNING
HOURS THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE
HAIL...ESPECIALLY OVER NORTHCENTRAL AND NORTHEAST KANSAS. A BREAK IN
ACTIVITY IS EXPECTED BEFORE MORE STORMS DEVELOP IN THE MID OR LATE
AFTERNOON HOURS NORTH OF INTERSTATE 70. THESE STORMS COULD PRODUCE A
TORNADO. A DRY LINE WILL PUSH INTO THE AREA FROM THE WEST THURSDAY
EVENING. THESE DRY LINE STORMS COULD ALSO BE SEVERE LATE IN THE DAY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dickinson

When
May 8, 2:00 AM CST
Where
Dickinson County, 2 mi SW of Hope
Measured
0.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.667, -97.100

Penny sized hail damed a vehicle and some windows.

Hail, Dickinson

When
May 8, 2:40 AM CST
Where
Dickinson County, Hope
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.067

Hail, Dickinson

When
May 8, 2:49 AM CST
Where
Dickinson County, Herington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.950

Hail, Dickinson

When
May 8, 3:12 AM CST
Where
Dickinson County, Solomon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -97.367

Hail, Cloud

When
May 8, 3:38 AM CST
Where
Cloud County, Concordia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -97.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357821, 5357822, 5357823, 5357904, 5357905.